Texas, 2022

Drought in Texas, February 1 to 28, 2022

February 1 to 28, 2022 · NWS LUB · 9 events in 9 counties and zones

Extreme drought (D3) conditions remained nearly unchanged during the month of February. Parmer County in the extreme southwestern Texas Panhandle was added to D3 drought conditions.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Extreme drought (D3) conditions remained nearly unchanged during the month of February. Parmer County in the extreme southwestern Texas Panhandle was added to D3 drought conditions. Moderate (D1) to Severe (D2) drought conditions were observed elsewhere across the remainder of the region.

These drought conditions were strongly tied to a mature moderate strength La Ni a over the tropical eastern Pacific Ocean. Several drier than average months have led to these conditions. The latest three month precipitation amounts continued to range from 5% to 25% of normal. A minor winter weather event occurred around February 4-5 which brought mostly light snowfall to the region. Heavy snowfall was observed in the southern Rolling Plains with light snowfall elsewhere. February also saw a few days of extremely cold temperatures around this same time frame with some locations observing their coldest temperatures in nearly 30 years. However, the months of December, January, and February are the peak of the dry season. There are few agricultural impacts this time of year with most of the area cotton already harvested. However, winter wheat has been very poor to this date. Furthermore, livestock was being fed supplemental feed due to poor native grasslands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 31, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1046 PM CST Mon Jan 31 2022

.AVIATION...
VFR conditions expected to prevail through the next 24 hours.
Modest south-southwesterly winds will continue overnight, with a
cold front and northerly wind shift passing through all TAF sites
by mid-morning on Tuesday. LLWS will persist at KCDS late tonight
through daybreak Tuesday. There remains a small chance of low
stratus approaching KCDS early Tuesday morning, but at this time
ceilings are expected to remain to the east of KCDS. Expect
gradually increasing mid and upper level cloud cover through the
next 24 hours, with MVFR ceilings possibly encroaching on KCDS and
KPVW by the end of this TAF cycle (02/06z).

&&

.PREV DISCUSSION... /issued 329 PM CST Mon Jan 31 2022/

SHORT TERM...
An upper level low was still located in close proximity to the South
Plains just to the southeast of the area this afternoon. This system
will continue to meander to the southeast this evening. A trough
moving across southern Canada into the northern CONUS will send a
cold front through the area during the day on Tuesday. There will be
some modest surface pressure rises during the morning hours bringing
breezy north winds but will be on the decrease during the afternoon.
The maximum temperature forecast will be a little tricky for Tuesday
with the amount of cold air advection occurring during the daytime.
Beginning on Tuesday, upper flow will start to back to the southwest
in advance of increasing impactful weather for later this week.

LONG TERM...
Main focus of the long term forecast continues to be the winter
storm that is expected to impact the region Wednesday and Thursday.
As of Wednesday morning the axis of the deep upper level trough
will be located from northern Baja California to near Salt Lake
City, UT to Billings, MT. During the early morning hours an upper
level shortwave will quickly dive into the trough leading to lower
pressures near the Four Corners region. Guidance continues to
wiggle back and forth as to whether or not this piece of energy
will close off into an upper level low or remain a trough as it
pushes toward us during the day. The energy from this system will
remain a bit too far to the west to assist in precipitation
development across our region Wednesday morning. However an area
of precipitation should develop across most of the region
Wednesday morning as upper level jet dynamics lead to favorable
lift aloft. However the best isentropic ascent should remain
across the southeast Rolling Plains and this will be where the
local maxima in precipitation on Wednesday occurs. The main
unknown for this round of precipitation will be precipitation
type. With cold air continuing to filter into the region through
the day surface temperatures should be close to freezing or below
it for much of the day. Although temperatures around 825 mb
appear to remain above freezing for much of the day especially
across the southern Rolling Plains. For much of the region
precipitation may start off as a mix of wintry precipitation but
gradually transition to all snow by late in the day. For the
southern forecast area this precipitation may start off as liquid
rain with surface temperatures not reaching the freezing mark
until the afternoon. However once the surface temperatures reach
freezing the warm nose aloft will lead to mainly a freezing
rain/sleet precipitation type. Overall icing accumulations appear
to remain around 0.01" except for the southeastern Rolling Plains
where perhaps up to 0.05" of icing is possible.

The warm nose aloft should finally be cooled by Wednesday evening
with precipitation type expected to be all snow through the rest of
the event. Guidance indicates that a relative minimum in
precipitation may occur Wednesday night as the isentropic ascent
moves east of the region and prior to the development of better
dynamics aloft. Despite the cloudy and breezy conditions expected
overnight, cold air advection will drop temperatures into the
upper single digits to lower teens. These cold temperatures
combined with northerly winds around 20-25 mph will lead to wind
chill values of -5 to -20 degrees. The aforementioned upper level
system will be located across the Four Corners region by Thursday
morning leading to enhanced upper level divergence over the
forecast area in combination with favorable jet dynamics.
Temperatures will struggle to warm much on Thursday with most
locations remaining in the teens to lower 20s by the afternoon.
With such cold temperatures the snow liquid ratio should be a bit
higher than our typical events favoring a 13-18:1 ratio. During
the day on Thursday will be the most likely time to see widespread
accumulating snowfall across the forecast area and with continued
northerly breezes blowing snow and reduced visibility will be
possible. Amounts of 2-5" will be possible by Thursday evening
across the northern half of the forecast area with amounts of
1-4" across the southern areas. As mentioned above guidance
remains uncertain in regards to how quickly this low will move
east of the area and any delay in eastward movement will lead to
higher snowfall totals across the region. Confidence in meeting
Winter Storm Warning criteria remains below 50% at this time
therefore no Winter Storm Watch will issued with this package
although trends will have to be monitored for possible future
issuance. By late Thursday night the best lift will be east of the
forecast area which will bring an end to any wintry
precipitation. A 1040 mb surface high pressure will then move into
the region for Friday morning, leading to lighter winds and
clearer skies. This will allow temperatures to drop to the lowest
values so far this year with temperature mainly in the single
digits area wide with a few spots below zero across the sandy
soils of the northwest.

With surface high pressure and a decent snowpack expected to be in
place for Friday, despite the mostly sunny conditions,
temperatures will struggle to warm above freezing. Northwest flow
aloft will continue for much of the weekend and early next week
leading to quiet conditions and a gradual warm-up with afternoon
high temperatures expected above freezing by Saturday. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01/58/30
Hazardous weather outlook, Jan 31, 3:13 PM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
313 PM CST Mon Jan 31 2022

TXZ021>044-012115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
313 PM CST Mon Jan 31 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong cold front will move into the South Plains area during the
day Tuesday with very cold air moving in behind it. The combination
of the cold air and gusty north winds will likely produce dangerous
wind chill readings as low as 5 to 20 degrees below zero Thursday
and Friday morning. In addition, accumulating snow is expected
across much of the South Plains area Wednesday and Thursday morning,
with decreasing snow chances Thursday afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Childress

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cottle

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, King

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Hall

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Motley

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Dickens

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Crosby

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Briscoe

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Parmer

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001718, 1001719, 1001720, 1001721, 1001722, 1001723, 1001724, 1001725, 1001726.